Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 20, 2009, 9:59 PM EDT for Fayette County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 9:59 PM EDT (01:59 UTC)
- Expired
- Jul 21, 2009, 12:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:15 PM EDT | FLASH FLOOD | 8 Nw Oak Hill, WV | JOHNSON FORK FLOODED AS IT FLOWS INTO LOOP CREEK IN THE COMMUNITY OF KINCAID. 2 PRIVATE BRIDGES MAY HAVE BEEN DAMAGED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 210159
FFWRLX
WVC019-210400-
/O.NEW.KRLX.FF.W.0018.090721T0159Z-090721T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
* UNTIL MIDNIGHT EDT
* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POWELLTON...PAGE...HAWKS NEST STATE PARK...GAULEY BRIDGE AND
ANSTED. ALSO...SUCH STREAMS AS LOOP CREEK AND ARMSTRONG CREEK
ARE IN THIS WARNING. LOCALIZED RAIN RATES OF 1 TO 2 INCHES IN AN
HOUR WERE LIKELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3797 8138 3810 8135 3822 8128 3821 8109
3820 8108 3820 8105 3820 8100 3796 8122
$$
222 follow-up statements
000
WGUS71 KRLX 210311
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 PM EDT MON JUL 20 2009
WVC019-210400-
/O.CON.KRLX.FF.W.0018.000000T0000Z-090721T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE WV-
1111 PM EDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHWESTERN FAYETTE COUNTY...
AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ONLY ISOLATED SHOWERS OVER THE WARNED AREA.
JOHNSON FORK FLOODED AS IT FLOWS INTO LOOP CREEK IN THE COMMUNITY OF
KINCAID. 2 PRIVATE BRIDGES MAY HAVE BEEN DAMAGED.
THE HEAVIEST OF THE RAIN WAS OVER...AND FLOOD WATERS SHOULD BE
QUICKLY RECEDING AS WE APPROACH THE MIDNIGHT HOUR. IN THE ABSENCE
OF ADDITIONAL HEAVY RAINFALL DEVELOPING IN THE AREA...THE WARNING
WILL LIKELY NOT BE CONTINUED PAST MIDNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3797 8138 3810 8135 3822 8128 3821 8109
3820 8108 3820 8105 3820 8100 3796 8122
$$
12000
WGUS71 KRLX 210356
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1156 PM EDT MON JUL 20 2009
WVC019-210405-
/O.EXP.KRLX.FF.W.0018.000000T0000Z-090721T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE WV-
1156 PM EDT MON JUL 20 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT EDT FOR
NORTHWESTERN FAYETTE COUNTY...
THE HEAVY RAIN HAS LONG ENDED...AND NO ADDITIONAL HEAVY RAINFALL
IS ANTICIPATED OVERNIGHT. THEREFORE...THE FLASH FLOOD WARNING THAT
WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND CREEKS HAVE
BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3797 8138 3810 8135 3822 8128 3821 8109
3820 8108 3820 8105 3820 8100 3796 8122
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:12 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 20, 9:12 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 912 PM EDT MON JUL 20 2009 .SYNOPSIS... A WINTER LIKE NEGATIVE TILT UPPER LEVEL TROUGH IMPACTS THE AREA INTO TUESDAY. THIS SYSTEM EXITS TUESDAY NIGHT...ONLY TO BE REPLACED BY ANOTHER UPPER LEVEL TROUGH FOR THE BALANCE OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... STILL A COUPLE OF STRONG STORMS IN NICHOLAS/FAYETTE COUNTIES...BUT COVERAGE/INTENSITY IS DROPPING OFF MOST AREAS WITH SUNSET. FLOW IS QUITE WEAK UNDERNEATH THE UPPER TROUGH AND STORMS HAVE BEEN AIDED BY VORT MAX ROTATING THROUGH BASE OF TROUGH. COLD POOL INTERACTIONS GAVE RATHER CHAOTIC APPEARANCE TO RADAR ECHOES. WITH PWAT VALUES STILL LOW AND LOSS OF INSTABILITY...EXPECT INTENSITY OF SHRA TO REMAIN FAIRLY LOW OVERNIGHT. BUT STILL SHOULD SEE AT LEAST SCATTERED COVERAGE MAINTAIN THROUGH MUCH OF THE NIGHT WITH MIDLEVEL SUPPORT...ESPECIALLY IN THE MOUNTAINS. PATCHY FOG POSSIBLE IN AREAS THAT CAN CLEAR AND HAVE WET GROUND. NUDGED TEMPERATURES DOWN A DEGREE OR TWO IN A FEW SPOTS BUT MOSTLY THEY LOOKED FINE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... WEATHER PATTERN CONTINUES TO REMAIN UNSETTLED IN THE SHORT TERM. SHOWERS AND THUNDERSTORMS CONTINUE ON TUESDAY AS YET ANOTHER SHORTWAVE MOVES THROUGH THE REGION. MODELS ARE IN DECENT AGREEMENT THAT THE SHORTWAVE WILL LIFT OFF TO THE NORTHEAST BY LATE TUESDAY NIGHT...PROVIDING A BRIEF BREAK IN THE PRECIPITATION FOR MUCH OF THE REGION TUESDAY NIGHT/EARLY WEDNESDAY. ANY BREAK IN THE PRECIPITATION WILL BE SHORT LIVED HOWEVER...AS YET ANOTHER SHORTWAVE IS PROGGED TO MOVE INTO THE FORECAST AREA BY WEDNESDAY MORNING...GENERATING SHOWERS AND THUNDERSTORMS ONCE AGAIN. BOTH THE NAM AND 00Z RUN OF THE GFS APPEAR TO TAKE THE BULK OF PRECIPITATION ASSOCIATED WITH THIS SHORTWAVE OVER OHIO...WITH LIGHTER PRECIP EXPECTED OVER THE SOUTHERN HALF OF THE CWA. PREVIOUS RUN OF THE GFS WAS MORE IN LINE WITH THE 12Z ECMWF...IN THAT THE BULK OF PRECIPITATION WAS PROGGED TO FALL OVER THE SOUTHERN HALF OF THE CWA. HAVE THEREFORE BEGUN TO TREND POPS MORE TOWARDS THE GFS/NAM SOLUNS WITH SLIGHTLY HIGHER POPS OVER NORTHERN ZONES...ALTHOUGH WILL LEAVE AT LEAST A SLIGHT CHANCE IN THE FORECAST FOR ENTIRE CWA DUE TO UNCERTAINTY. TEMPS AND HUMIDITY INCREASE SLIGHTLY DURING THE PERIOD FROM PREVIOUS DAYS AS HIGH PRESSURE OVER THE ATLANTIC ATTEMPTS TO BUILD WESTWARD INTO THE EASTERN U.S....ALTHOUGH THE WESTWARD EXTENT IS LIMITED AS MULTIPLE SHORTWAVES CONTINUE TO REINFORCE TROUGHING OVER THE REGION. && .LONG TERM /FRIDAY THROUGH MONDAY/... HAVE GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. WEAK UPPER TROUGH PERSISTS OVER THE AREA...WITH NEAR NORMAL TEMPERATURES AND A THREAT OF MAINLY DIURNAL CONVECTION...UNTIL A FRONT APPROACHES FOR THE WEEKEND WITH A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. FOLLOWED HPC TEMP GUIDANCE WITH SOME MINOR TWEAKS. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... 18Z MONDAY THROUGH 18Z TUESDAY... AN UPPER LEVEL DISTURBANCE WAS BRINGING SHOWERS AND SCATTERED THUNDERSTORMS ACROSS WV THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING WITH MOST ACTIVITY IN THE EASTERN HALF OF CWA. MVFR CIGS ARE LIKELY TO BE MOST PERSISTENT IN THE MOUNTAINS BUT ANY HEAVIER SHOWER OR THUNDERSTORM WILL OF COURSE CARRY WITH IT IFR OR WORSE CONDITIONS. DENSE FOG IS LIKELY LATER TONIGHT AS IT WAS MONDAY MORNING. AFTER 18Z TUESDAY...BRIEF IFR POSSIBLE IN SHOWERS MAINLY ALONG THE MOUNTAINS TUESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL NEAR TERM...CL SHORT TERM...ARJ/TJT LONG TERM...ARJ/TJT AVIATION...CL
Hazardous weather outlook, Jul 20, 4:27 AM EDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 427 AM EDT MON JUL 20 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 427 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 7:28 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 728 PM EDT MON JUL 20 2009 VAZ004-210030- BUCHANAN VA- 728 PM EDT MON JUL 20 2009 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUCHANAN... AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF DAVENPORT...MOVING NORTH AT 5 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DAVENPORT AND GRUNDY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 20, 7:39 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL VANSANT 37.23N 82.09W
07/20/2009 E0.50 INCH BUCHANAN VA TRAINED SPOTTER
&&
JDENTSpecial weather statement, Jul 20, 7:44 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 744 PM EDT MON JUL 20 2009 VAZ004-210015- BUCHANAN- 744 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM DRIFTING THROUGH BUCHANAN COUNTY... AT 742 PM EDT...A STRONG THUNDERSTORM LOCATED NEAR VANSANT...DRIFTING NORTHWEST AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN IN 15 TO 30 MINUTES ARE ALSO POSSIBLE. THIS WOULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 22
Special weather statement, Jul 20, 7:58 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 758 PM EDT MON JUL 20 2009 WVZ027-036-037-210030- CLAY-FAYETTE-NICHOLAS- 758 PM EDT MON JUL 20 2009 ...STRONG THUNDERSTORMS DRIFTING NORTHWEST THROUGH FAYETTE... NICHOLAS...AND CLAY COUNTIES... AT 753 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS FROM NEAR FAYETTEVILLE AND THURMOND...ON NORTH...TO AROUND SUMMERSVILLE AND CLAY. THE STORMS WERE DRIFTING NORTHWEST AROUND 5 TO 10 MPH. THESE STORMS COULD PRODUCE HAIL UP TO DIME SIZE. LOCALIZED DOWNPOURS WILL FALL FROM THIS STORM. A HALF INCH OF RAIN COULD FALL IN 15 MINUTES...CAUSING WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 22
Local storm report, Jul 20, 8:03 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
803 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL LOCHGELLY 38.01N 81.15W
07/20/2009 U0.75 INCH FAYETTE WV PUBLIC
&&
NNNNSpecial weather statement, Jul 20, 9:31 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 931 PM EDT MON JUL 20 2009 WVZ036-210200- FAYETTE- 931 PM EDT MON JUL 20 2009 ...A SLOW MOVING CLUSTER OF SHOWERS AND THUNDERSTORMS IN NORTHERN AND WESTERN FAYETTE COUNTY... AT 922 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A BATCH OF SHOWERS...ALONG WITH A FEW LIGHTNING STROKES...AROUND POWELLTON...KINCAID...ON NORTH...TOWARD THE UPPER KANAWHA VALLEY NEAR GAULEY BRIDGE...HAWKS NEST STATE PARK...AND ANSTED. THE MOVEMENT OF THE RAIN HAS BEEN ERRATIC THE PAST HOUR...KEEPING LOCALIZED DOWNPOURS IN THE SAME VICINITY. THIS WILL CAUSE WATER TO POND ON ROADS...IN POOR DRAINAGE AREAS...AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ARMSTRONG AND LOOP CREEKS ARE IN THIS AREA. IF THE RAINS DO NOT WEAKEN...A FLASH FLOOD WARNING MAY HAVE TO BE POSTED FOR MORE SERIOUS FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 22
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:46 PM EDT | Flash Flood Warning | RLX | Nicholas | 119 min |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.